Colorado, 2007Flash Flood and Hail in Colorado, August 22, 2007
August 22, 2007 · NWS PUB · 11 events in 2 counties and zones
Heavy rain produced flash flooding near Granada in Prowers County. Severe thunderstorms brought hail up to golfball size during the late afternoon and early evening hours in El Paso County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain produced flash flooding near Granada in Prowers County. Severe thunderstorms brought hail up to golfball size during the late afternoon and early evening hours in El Paso County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 22, 3:30 AM MST, 4 hours 25 minutes earlier.
Area forecast discussion, Aug 22, 3:30 AM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
430 AM MDT WED AUG 22 2007
.SHORT TERM...
(TODAY AND TONIGHT)
PERSISTENT AREA OF STORMS EARLY THIS MORNING OVER PROWERS
COUNTY...LIKELY DUE TO LOW LEVEL MOISTURE CONVERGENCE AT THE NOSE OF
STRONG LOW LEVEL JET NOTED IN SOUTHEAST COLORADO. ALREADY ISSUED AN
FLS FOR THE AREA...THOUGH SUSPECT RADAR RAINFALL AMOUNTS ARE
OVERESTIMATED AS LOCAL SHERIFF REPORTS GOOD DEAL OF SMALL HAIL
FALLING WITH THE STORMS. INTRODUCED SOME ISOLATED POPS FOR THE FAR
EAST FOR EARLY THIS MORNING TO ACCOUNT FOR ONGOING PRECIP. FOR THIS
AFTERNOON...SURFACE LOW SPINS UP SOUTH OF KLHX...WITH BOUNDARY LYING
ACROSS THE LOWER ARKANSAS RIVER AT MIDDAY. MODELS SUGGEST BOUNDARY
DRIFTS NORTHWARD DURING THE AFTERNOON...WITH CONVECTIVE INITIATION
ALONG THE PALMER DIVIDE EAST INTO NW KANSAS. BOUNDARY THEN SINKS
BACK SOUTH IN THE EVENING WITH HELP FROM CONVECTIVE OUTFLOW...WITH
CONVECTION SPREADING SOUTH ACROSS THE PLAINS AFTER 00Z. GREATEST
THREAT FOR SEVERE IN THE AFTERNOON WOULD APPEAR TO BE OVER NORTHEAST
COLORADO WHERE DEEPER INSTABILITY AND SHEAR COINCIDE...THOUGH BY
EVENING 30-40 KNOT 0-6KM SHEAR SPREADS SOUTH TOWARD THE NM
BORDER...SO CANT RULE OUT AT LEAST SOME ISOLATED SEVERE ON THE
PLAINS VERY LATE THIS AFTERNOON AND INTO THE EVENING. NICE 60 KNOT
UPPER JET NOSING INTO THE AREA AS WELL SHOULD SUPPORT STORMS PAST
SUNSET OVER THE FAR EAST PLAINS. CURRENT GRIDS LOOKED PRETTY
GOOD...ONLY A FEW CHANGES MADE.
.LONG TERM...
(THURSDAY THROUGH TUESDAY)
MAIN CONCERNS CONTINUE TO BE MOVEMENT OF FRONT ACROSS THE
EASTERN PLAINS THURSDAY AND FRIDAY ALONG WITH SEVERE THUNDERSTORM
POTENTIAL.
THURSDAY-FRIDAY...MODELS IN GENERAL AGREEMENT OF SYNOPTIC FEATURES
AS UPPER TROUGH CONTINUES TO MOVE ACROSS THE GREAT BASIN EARLY
THURSDAY MORNING WITH COLD FRONT LYING ACROSS NORTHEASTERN COLORADO
AND INTO WESTERN AND CENTRAL NEBRASKA. UPPER TROUGH PROGGED TO
CONTINUE TO LIFT ACROSS THE ROCKIES THURSDAY NIGHT AND INTO THE HIGH
PLAINS FRIDAY. WITH PRESSURE FALLS ACROSS THE SE PLAINS AHEAD OF
TROUGH...FRONTAL BOUNDARY SHOULD SURGE ACROSS THE PALMER DVD
THURSDAY AFTERNOON AND CONTINUE ACROSS THE REST OF EASTERN COLORADO
THURSDAY NIGHT. WITH INCREASING UVV AHEAD OF UPPER TROUGH...ALONG
WITH LOW LEVEL MOISTURE POOLING ALONG AND BEHIND FRONT...SHOULD SEE
SCATTERED THUNDERSTORMS DEVELOPING ACROSS THE EASTERN PLAINS
THURSDAY AFTERNOON WITH POSSIBLE MCS DEVELOPING ACROSS THE FAR SE
PLAINS AND MOVING INTO WESTERN KANSAS THURSDAY NIGHT. MODELS
INDICATING INCREASING SHEAR ACROSS THE PLAINS WITH 0-6KM BULK SHEARS
BETWEEN 30-40KTS...ALONG WITH CAPES BETWEEN 1000-2000 J/KG
SUPPORTING THE POTENTIAL FOR ROTATING STORMS WITH LARGE HAIL UP
TO 2 INCHES AND STRONG WIND GUSTS AROUND 60 MPH THE MAIN THREATS.
UPPER TROUGH CONTINUES TO LIFT OUT ACROSS THE NORTHERN HIGH PLAINS
ON FRIDAY...THOUGH MODELS INDICATING AN EMBEDDED SHORTWAVE DIVING
ACROSS THE ROCKIES...POSSIBLY AIDING IN FURTHER STORM DEVELOPMENT
ACROSS THE EASTERN MTS AND PLAINS IN A COOL AND MOIST LOW LEVEL
UPSLOPE REGIME. MODELS CONTINUE TO INDICATE AMPLE SHEAR AND
INSTABILITY FOR A FEW STRONG TO SEVERE STORMS IF THEY CAN DEVELOP.
SATURDAY-SUNDAY...DRIER AND WARMER WEST TO NORTHWEST FLOW DEVELOPS
ACROSS THE REGION AS UPPER LEVEL RIDGING REBUILDS ACROSS THE REGION.
HAVE TRIMMED POPS AND WARMED TEMPERATURES A TAD ACROSS THE AREA WITH
H7 TEMPS PROGGED 14-18C AND NOT MUCH IN THE WAY OF AVAILABLE
MOISTURE.
MONDAY-TUESDAY...NO CHANGES TO CURRENT FORECAST AS MODELS CONTINUE
TO INDICATE MOISTURE FROM THE REMNANTS OF HURRICANE DEAN ACROSS THE
DESERT SOUTHWEST MOVING INTO THE FOUR CORNERS AND WESTERN
COLORADO...WHICH COULD BRING ANOTHER INCREASE IN THUNDERSTORMS FOR
THE WESTERN AREAS THROUGH EARLY NEXT WEEK...WITH ANOTHER COLD FRONT
POISED TO MOVE ACROSS THE HIGH PLAINS BY MID WEEK. -MW
&&
.AVIATION...WILL INTRODUCE A VCTS GROUP TO BOTH KCOS AND KPUB TAFS
FOR THIS EVENING (23Z-03Z) WITH THE 12Z ISSUANCE...WHILE KEEPING
KALS DRY. SUSPECT WELL GET SOME STRONG OUTFLOW WINDS AT BOTH KCOS
AND KPUB THIS EVENING (LIKELY N-NE) EVEN IF STORMS ARE FARTHER EAST
OF THE TERMINALS. WILL NEED TO BUMP UP SOUTHWEST WINDS AT KALS FOR
THIS AFTERNOON WITH DEEP MIXING AND JET OVERHEAD.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
10/23
Hazardous weather outlook, Aug 22, 5:54 AM MST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
654 AM MDT WED AUG 22 2007
COZ058>089-093>099-231300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
654 AM MDT WED AUG 22 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EVENING ACROSS THE FAR SOUTHEAST PLAINS. ONE OR TWO SEVERE
STORMS...PRODUCING HAIL OVER 3/4 OF AN INCH IN DIAMETER AND WIND
GUSTS OVER 60 MPH ARE POSSIBLE EAST OF A COLORADO SPRINGS TO LA
JUNTA TO SPRINGFIELD LINE LATER THIS AFTERNOON AND EVENING.
THUNDERSTORMS OVER THE EASTERN PLAINS MAY ALSO PRODUCE VERY HEAVY
RAINFALL THIS EVENING...ESPECIALLY ALONG AND NORTH OF THE ARKANSAS
RIVER. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS MOUNTAINS
AND I-25 CORRIDOR LATE THIS AFTERNOON AND EARLY EVENING. THE MAIN
THREATS FROM THESE STORMS WILL BE WIND GUSTS TO 50 MPH AND CLOUD TO
GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
REGION THURSDAY AND FRIDAY...WITH THE BEST CHANCES EXPECTED ACROSS
THE EASTERN MOUNTAINS AND PLAINS...AS A COLD FRONT SLOWLY MOVES
ACROSS EASTERN COLORADO. THE MAIN THREAT FROM THUNDERSTORMS WILL BE
CLOUD TO GROUND LIGHTNING...WIND GUSTS TO NEAR 40 MPH...ALONG WITH
SMALL HAIL AND BRIEF HEAVY RAINFALL. A FEW SEVERE STORMS WILL ALSO
BE POSSIBLE ACROSS THE EASTERN PLAINS...WITH HAIL UP TO 2 INCHES IN
DIAMETER AND WIND GUSTS TO OVER 60 MPH POSSIBLE.
FOR SATURDAY THROUGH TUESDAY...ISOLATED THUNDERSTORMS WILL REMAIN
POSSIBLE EACH AFTERNOON AND EVENING...WITH THE BEST COVERAGE
EXPECTED OVER AND NEAR THE HIGHER TERRAIN. THE MAIN THREAT FROM
THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS UP TO
35 MPH.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS MAY BE
POSSIBLE LATE THIS AFTERNOON AND EVENING OVER THE EASTERN PLAINS.
Flash Flood, Prowers
- When
- August 22, 7:55 AM MST to 8:45 AM MST
- Where
- Prowers County, Granada
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.060, -102.310
Heavy rain from nearly stationary thunderstorms brought ponding of water over six inches deep to the Granada area in Prowers County.
Hail, El Paso
- When
- August 22, 4:05 PM MST to 4:10 PM MST
- Where
- El Paso County, 3 mi N of Colorado Spgs
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.873, -104.820
Hail, El Paso
- When
- August 22, 4:08 PM MST to 4:13 PM MST
- Where
- El Paso County, 13 mi NE of Colorado Spgs
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.963, -104.649
Hail, El Paso
- When
- August 22, 4:13 PM MST to 4:18 PM MST
- Where
- El Paso County, Falcon
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.930, -104.620
Hail, El Paso
- When
- August 22, 4:23 PM MST
- Where
- El Paso County, 4 mi ENE of Colorado Spgs
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.852, -104.751
Hail, El Paso
- When
- August 22, 4:25 PM MST to 4:30 PM MST
- Where
- El Paso County, Falcon
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.930, -104.620
Hail, El Paso
- When
- August 22, 4:40 PM MST to 4:45 PM MST
- Where
- El Paso County, 4 mi SE of Falcon
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.889, -104.567
Hail, El Paso
- When
- August 22, 4:50 PM MST to 4:55 PM MST
- Where
- El Paso County, Falcon
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.930, -104.620
Hail, El Paso
- When
- August 22, 5:15 PM MST to 5:20 PM MST
- Where
- El Paso County, 8 mi NE of Colorado Spgs
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.912, -104.715
Hail, El Paso
- When
- August 22, 5:20 PM MST to 5:25 PM MST
- Where
- El Paso County, 5 mi E of Colorado Spgs
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.830, -104.727
Hail, El Paso
- When
- August 22, 5:47 PM MST to 5:52 PM MST
- Where
- El Paso County, Peyton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.030, -104.480
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wisconsin, August 22, 20073 deaths · 2 injured · $10,000 · 1 event
- Tornado and Flash Flooding in Nebraska, August 22, 2007$9.0 million · EF0 · 25 events
- Flash Flooding and Damaging Winds in Wisconsin, August 22, 2007$6.7 million · 68 kt wind · 30 events
- Damaging Winds in South Carolina, August 22 to 23, 2007$5.5 million · 60 kt wind · 8 events
- Flash Flooding and Hail in Nebraska, August 22, 2007$140,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Michigan, August 22, 2007$130,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Georgia, August 22 to 23, 2007$88,000 · 54 kt wind · 8 events
- High Surf in Alabama, August 22, 2007$100,000 · 1 event
- Damaging Winds in Iowa, August 22, 2007$90,000 · 57 kt wind · 2 events
- Hail and Damaging Winds in Wyoming, August 22, 2007$23,000 · 1.75 in hail · 16 events
- Damaging Winds in Michigan, August 22, 2007$35,000 · 52 kt wind · 2 events
- Flash Flood and Flood in Illinois, August 22 to 23, 2007$22,000 · 52 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55762, 55753, 56840, 56841, 56843, 55755, 55757, 55758, 55760, 56844, 55761.